Texas, 2017

Damaging Wind in Texas, August 20, 2017

August 20, 2017 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed over the extreme southeastern Texas Panhandle during the afternoon and evening of the 20th. One of these storms became severe over Briscoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over the extreme southeastern Texas Panhandle during the afternoon and evening of the 20th. One of these storms became severe over Briscoe County. A metal roof was torn off of a building at Valley Schools along State Highway 86 between Quitaque (Briscoe County) and Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 5:30 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 20, 5:30 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Sun Aug 20 2017

.AVIATION...
VFR. Isolated SHRA and some TS near CDS (less so near LBB) should
wane in the coming hours as the brunt of TS become focused near
the TX-NM state line. Some potential exists for this broader activity
to redevelop farther E overnight which could plague LBB and PVW
with intermittent TS through early Monday morning. This appears
unlikely for the time being, but TAF amendments are on standby.

&&

.PREV DISCUSSION... /issued 325 PM CDT Sun Aug 20 2017/

DISCUSSION...
Upper level ridge over the Four Corners region is in the process
of collapsing as it absorbs the upper level low that was to our
south yesterday. This is leading to increased surface pressure
falls farther to the west into eastern New Mexico which is
resulting in the shower and storm activity shifting farther west
as well. But there remains a mostly slight chance of convection
across the western South Plains near the NM/TX state line through
the overnight hours.

With those rain chances through the overnight come increased cloud
cover in the morning hours. Overall opportunities to watch the
effects of the eclipse for most of our area will be from
approximately 11am CDT until around 2pm CDT, with partly cloudy
skies during most of the event, though there could be some more
clouds earlier on, around 11am. Then we'll see increasing clouds
along with increased coverage of showers and storms in our western
counties Monday evening into early Tuesday. By early Tuesday
afternoon we'll begin feeling the effects of a slow surface cold
front moving south out of the Texas Panhandle and through the the
South Plains that should bring the best chances for on and off
showers and thunderstorms from Tuesday morning through Wednesday
morning before the front pushes south toward the I20 corridor.

By the end of the week, a Tropical system in Central Mexico is
indicated by both the ECMWF and the GFS which will influence the
amount of moisture we see lift north from the monsoon fetch. The
longer that system holds together as it passes across Mexico the
more we'll be cut off from best moisture through the weekend but
could then see plenty by the middle of next week. Models seem to
keep the system a bit too organized. So not a whole lot of
confidence toward the end of the forecast in temperatures and
moisture advection from the south. A big part of the uncertainty
that far out will be high temperatures for beginning of next week
which appear to remain well below seasonally normal values for
this time of year.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/55
Hazardous weather outlook, Aug 20, 5:13 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
613 AM CDT Sun Aug 20 2017

TXZ021>044-211115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
613 AM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The arrival of a cold front late Tuesday will bring the potential
for strong thunderstorms and locally heavy rainfall and flooding
Tuesday night and Wednesday.

The radar

The Lubbock radar (KLBB), 111 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
August 20, 5:45 PM CST
Where
Briscoe County, 3.02 mi NNE of Gasoline
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
34.372, -100.985

A Texas Parks and Wildlife Department employee reported thunderstorm wind damage at Valley Schools on State Highway 86 between Turkey and Quitaque. A metal roof was torn off of a building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708282.